CSN Login
Members Online: 15

Still feeling tired after chemo and radiation treatments

deltafun's picture
deltafun
Posts: 50
Joined: Apr 2011

I finished my chemo treatments two weeks ago I had carbo/Taxol once a week for six weeks and radiation treatments for seven weeks once a day and finished those treatments last Friday June 17th.

I am wondering if it was normal to still feel tired and worn out more so now then when I was taking the treatments. I also have developed a dry cough and will be seeing my oncologist today for a follow up visit to see what's next I guess.

cabbott
Posts: 1046
Joined: Aug 2006

Chemo is strong medicine. It will take time to rid your body of the medicine and longer still to recover your strength. Ask your oncologist how you can build your body back. Now that you are finished with chemo, he may be okay with supplements to help replenish those nutrients lost during chemo. A rainbow diet(lots of veggies) and plenty of protein will likely be okay. Ask him for recommendations. Walk daily, even if it only around the living room. Gradually you will be ready for a walk around the block. Meanwhile, don't feel at all guilty about taking extra naps.

Even after the scans said my lungs were fine, I had a cough. Of course, it worries me all the time that the cancer is back, but the docs assure me that it is not. Finally (like after two years of coughing...)I went to the pulmonolgist, which is the doctor who specializes in breathing problems. He has me now on meds for asthma and allergies. Sometimes I get bronchial infections too that don't clear up as easily as they did before diagnosis with cancer. The oncologist is great for the cancer meds, but really doesn't help me with so-called "normal" coughing problems. So if your oncologist doesn't seem worried or able to help, consider a referral to yet another doctor! And don't wait as long as I did.

By the way, most doctors can check your oxygen level in a few seconds in the office to make sure it is okay. Low oxygen level definately contributes to fatigue and there are things they can do to help that too.

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

delta, I was advised that rads continue to 'cook' for quite some time after the last session, so consider yourself still being treated in that regard. I didn't have lung rads (head/neck rads for seven weeks daily) but understand that they can be rather trying physically.

As cabbott says, take it easy, give yourself some time.

Hope all goes well at next meeting with OncoMan.

Take care,

Joe

Dan620
Posts: 213
Joined: Dec 2009

I had some fatigue while going through chemo (carbo & taxol) and concurrent radiation (35) treatments. About 2 weeks after treatments ended i hit the wall, fatigue and shortness of breath was really bad, i thought i was a dead man, this lasted about 3 weeks and slowly got much better. Will be 3 years this August since last treatments and really doing great. We all have different side effects, hang in there it will get better.... Dan

Ex_Rock_n_Roller's picture
Ex_Rock_n_Roller
Posts: 267
Joined: Mar 2011

I was on essentially the same treatment regimen as Dan about a year ago, went into it in excellent physical shape (other than the obvious), pretty much cruised through it, and I really didn't start feeling all that great until about 4 weeks afterwards. At two weeks I think I was starting to believe there was a light at the end of the tunnel, but I didn't reach the end of the tunnel until a couple weeks after that.

You're definitely too early to jump to any conclusions. Hang in!

deltafun's picture
deltafun
Posts: 50
Joined: Apr 2011

Thanks for the input. It makes me feel a lot better that it is normal to feel a bit tired after the treatments are done.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network